Ohio, 2010

Damaging Wind in Ohio, July 28, 2010

July 28, 2010 · NWS ILN · 1 event in 1 county or zone

Thunderstorms moved through Ohio during the early evening hours of July 28th. Isolated severe weather occurred with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms moved through Ohio during the early evening hours of July 28th. Isolated severe weather occurred with these thunderstorms. The main threat was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 28, 3:27 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 3:27 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT WED JUL 28 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. HIGH PRESSURE
WILL BEGIN TO WORK INTO THE AREA THURSDAY AFTERNOON ALLOWING FOR A
RETURN TO DRY CONDITIONS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT WAS LOCATED ACROSS NORTHERN MI AND IL THIS AFTERNOON.
THE FORECAST AREA WAS IN THE WARM SECTOR AHEAD OF THE FRONT AND
CONVECTION HAD BEGUN TO DEVELOP AROUND MIDDAY. MODELS FAIRLY
SIMILAR IN HANDLING FRONT. TRENDED TOWARD GFS AND ECMWF FOR
FORECAST. THE FRONT IS EXPECTED TO DROP INTO THE NORTHWEST PART OF
FORECAST AREA LATER THIS EVENING AND MOVE TO LOCATION EXTENDING
FROM CENTRAL OH TO SOUTHWESTERN OH TO SOUTHERN INDIANA BY EARLY
THU MORNING. BEST CHANCE FOR SEVERE WEATHER WILL BE THROUGH THE
EARLY NIGHTTIME HOURS WITH CONVECTION IN ADVANCE OF THE COLD
FRONT. DAMAGING WINDS WOULD BE THE MOST LIKELY TYPE OF SEVERE
WEATHER. THE INSTABILITY DECREASES THROUGH THE NIGHT WITH THE LOSS
OF HEATING. THE BETTER DYNAMICS REMAIN NORTH AND EAST OF THE AREA
WITH THE FRONTAL PASSAGE AND THE CHANCE OF PRECIPITATION WITH THE
FRONT DECREASES AFTER MIDNIGHT. POPS IN THE LIKELY CATEGORY THIS
EVENING IN MANY AREAS DECREASE TO CHANCE CATEGORY AFTER MIDNIGHT.

LITTLE CHANGE IN FORECAST LOWS TONIGHT. USED A MIX OF MAV/MET GUIDANCE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT WILL MOVE SOUTH OF THE AREA THU MORNING. HAVE
PRECIPITATION TAPERING OFF IN THE MORNING AND ENDING ACROSS THE
FORECAST AREA BY AROUND MIDDAY. HIGH PRESSURE WILL BEGIN TO BUILD
INTO THE REGION THURSDAY AFTERNOON BRINGING DRY CONDITIONS AND
LESS HUMIDITY TO THE FORECAST AREA FOR THURSDAY AFTERNOON AND THURSDAY
NIGHT. TEMPERATURES WILL BE A BIT COOLER BEHIND THE FRONT ON
THURSDAY AND THURSDAY NIGHT. AGAIN STAYED CLOSE TO CURRENT
FORECAST WITH A FEW MINOR ADJUSTMENTS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS IN GOOD CONSENSUS THROUGH SUNDAY...WITH HIGH PRESSURE
CENTERED OVER THE GREAT LAKES ON FRIDAY...SHIFTING INTO NEW
ENGLAND AND MARITIME PROVINCES BY SUNDAY. AS HIGH SLIDES
EAST...SOUTHERLY FLOW COMBINED WITH A WEAK MIDLEVEL IMPULSE MAY
BRING A FEW SHOWERS OR THUNDERSTORMS ON SATURDAY AND SATURDAY
NIGHT. TRENDED CLOSER TO THE ECMWF AND GFS ENS MEAN FOR EARLY NEXT
WEEK WITH FLAT UPPER RIDGE EXTENDING ACROSS MUCH OF THE SOUTHERN
CONUS. GFS SEEMS MUCH TOO AMPLIFIED WITH THE RIDGE...AND THE MEX
NUMBERS IN THE MID TO UPPER 90S NEXT WEEK ARE UNREALISTIC. USED A
BLEND OF BCECMWF AND MEN GUIDANCE WITH HIGHS IN THE UPPER 80S AND
POSSIBLY NEAR 90 IN A FEW SPOTS ACROSS THE SOUTH. BOTH ECMWF AND
GFS ENS GUIDANCE SUGGEST A WEAK FRONT PUSHING INTO THE REGION TUES
AND WEDS WITH AN ATTENDANT THREAT FOR SCATTERED THUNDERSTORMS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CU AND SHRA FIRED DURING THE LATE MORNING HOURS AS CONVECTIVE TEMP
WAS HIT. CONVECTION HAS SPREAD ITSELF OUT SINCE WITH JUST ISOLATED
CELLS ALONG THE OH RIVER. EXPECT THINGS TO STAY SCT IN NATURE FOR
THE REST OF THE AFTN. TRIED TO COVER THE CONVECTION WEST OF CVG
WITH A TEMPO VFR SHRA THRU 20Z...THEN EVERYTHING ELSE WITH A VCSH.

EXPECT A LULL THIS EVENING...BUT CONVECTION ASSOCIATED WITH FRONT
WORKS S INTO THE TAFS. DUE TO THE TIMING OF FROPA...FEEL THAT IT
WILL BE SCATTERED IN NATURE...SO KEPT THE CONVECTION AS VCTS IN
THE N AND VCSH IN THE S ATTM. WENT WITH 05-06Z TIMING FOR
BEGINNING OF PCPN IN THE N AND 08-09Z S IN THE S.

FNT SHOULD BE S OF THE TAFS BY 12Z THU...WITH DRIER MORE STABLE
AIR WORKING S THROUGHOUT THE DAY.

OUTLOOK...THUNDERSTORMS POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER
NEAR TERM...PARKER
SHORT TERM...PARKER
LONG TERM...HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jul 28, 3:06 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EDT WED JUL 28 2010

INZ073>075-080-KYZ089>100-OHZ056-063>065-070>074-077>082-088-290815-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
406 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY FLOW IN ADVANCE OF A COLD FRONT WILL ALLOW FOR THE HEAT
AND HUMIDITY TO RETURN TO THE AREA TODAY. TEMPERATURES ARE
FORECAST TO BE IN THE UPPER 80S WITH DEWPOINTS IN THE LOWER 70S.
THIS WILL PRODUCE HEAT INDICES IN THE MIDDLE TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>055-060>062-290815-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-
406 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY FLOW IN ADVANCE OF A COLD FRONT WILL ALLOW FOR THE HEAT
AND HUMIDITY TO RETURN TO THE AREA TODAY. TEMPERATURES ARE
FORECAST TO BE IN THE UPPER 80S WITH DEWPOINTS IN THE LOWER 70S.
THIS WILL PRODUCE HEAT INDICES IN THE MIDDLE TO UPPER 90S.

THUNDERSTORMS WILL DEVELOP DURING THE DAY TODAY. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS
MAY REACH SEVERE LIMITS. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:41 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT WED JUL 28 2010

INZ050-282030-
WAYNE IN-
341 PM EDT WED JUL 28 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
430 PM EDT...

AT 337 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FRANKLIN...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN AND FOUNTAIN
CITY.

ALSO...JACKSONBURG...ECONOMY...GREENS FORK...WILLIAMSBURG...SPRING
GROVE...BETHEL...WHITEWATER AND MIDDLEBORO ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3987 8522 3988 8521 4001 8521 4001 8482
      3984 8482 3985 8523

BINAU
Special weather statement, Jul 28, 3:15 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT WED JUL 28 2010

OHZ042-051-060-061-282100-
MIAMI OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
415 PM EDT WED JUL 28 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHWESTERN
MONTGOMERY...SOUTHERN DARKE AND SOUTHWESTERN MIAMI COUNTIES THROUGH
500 PM EDT...

AT 412 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN
CITY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW MADISON AND
ARCANUM.

ALSO...HOLLANSBURG...ELDORADO...WAYNE LAKES...WEST MANCHESTER...
CASTINE...ITHACA...GORDON AND VERONA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3995 8482 4001 8482 4004 8438 3996 8435
      3987 8437 3988 8482 3992 8482

BINAU
Special weather statement, Jul 28, 5:18 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EDT WED JUL 28 2010

OHZ034-035-042-282315-
DARKE OH-AUGLAIZE OH-MERCER OH-
618 PM EDT WED JUL 28 2010

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO
MERCER...NORTHWESTERN AUGLAIZE AND EXTREME NORTHWESTERN DARKE
COUNTIES THROUGH 715 PM EDT...

AT 615 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SOUTH OF PAULDING OHIO TO DECATUR AND BLUFFTON
INDIANA...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...FORT
RECOVERY...CELINA...COLDWATER AND ST. HENRY.

ALSO...CHATTANOOGA...WABASH...TAMA...MENDON...NORTH DAYTON...
NEPTUNE...KOSSUTH AND MONTEZUMA ARE NEAR THE PATH OF THESE LINE OF
STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4073 8445 4069 8444 4069 8423 4066 8420
      4066 8415 4058 8439 4026 8471 4032 8481
      4073 8480

BINAU
Special weather statement, Jul 28, 5:20 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT WED JUL 28 2010

KYZ094-282300-
OWEN KY-
620 PM EDT WED JUL 28 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY THROUGH 700
PM EDT...

AT 615 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTEREY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
OWEN COUNTY...INCLUDING BEECHWOOD...NATLEE AND NEW COLUMBUS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3835 8487 3838 8491 3842 8490 3844 8494
      3850 8464 3849 8462 3849 8461 3847 8459
      3836 8473 3833 8479

BINAU

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
July 28, 6:03 PM EST to 6:07 PM EST
Where
Auglaize County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Large limbs and power lines were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245607.